Tennessee, 2012Drought in Tennessee, July 10 to 31, 2012
July 10 to 31, 2012 · NWS MEG · 8 events in 8 counties and zones
Below normal rainfall continued during the month of July across West Tennessee. As a result, severe (D2) drought conditions expanded across all of West Tennessee and extreme (D3) conditions expanded southward across extreme West Tennessee by mid July.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below normal rainfall continued during the month of July across West Tennessee. As a result, severe (D2) drought conditions expanded across all of West Tennessee and extreme (D3) conditions expanded southward across extreme West Tennessee by mid July. In addition, drought conditions intensified to exceptional (D4) conditions across extreme Northwest Tennessee. Many locations were as much as ten inches below normal in rainfall for the year through the end of July. Many crops that were planted during the spring struggled to grow due to lack of water. Irreversible damage was done to the corn crop while soybean and sorghum fields yield potential continued to dwindle as a result of the dry conditions. Many pastures were in poor condition forcing farmers to feed cattle baled hay. Lake and river levels dropped to low levels. Burn bans were issued for many counties as a result of the dry conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 10, 3:36 AM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 10, 3:36 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
436 AM CDT TUE JUL 10 2012
.DISCUSSION...09Z SURFACE ANALYSIS PLACES A QUASI-STATIONARY FRONT
ACROSS THE NORTHERN THIRD OF THE MID SOUTH THIS MORNING.
MEANWHILE...AN UPPER LEVEL LOW IS CENTERED ACROSS THE LOWER
MISSISSIPPI VALLEY. THESE TWO SYNOPTIC FEATURES COMBINED WITH
AMPLE LOW LEVEL MOISTURE ARE RESULTING IN SCATTERED RAIN SHOWERS
MAINLY ALONG THE QUASI-STATIONARY BOUNDARY. TEMPERATURES AS OF 4
AM CDT ARE IN THE 70S AT MOST LOCATIONS.
.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)...A QUASI-
STATIONARY BOUNDARY WILL REMAIN IN PLACE ACROSS THE LOWER
MISSISSIPPI VALLEY THROUGH THURSDAY NIGHT AS SURFACE FLOW REMAINS
NEARLY PARALLEL TO UPPER LEVEL FLOW ALOFT. THIS BOUNDARY COMBINED
WITH THE UPPER LEVEL LOW/TROUGH AXIS WILL RESULT IN THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE MID SOUTH
THROUGH THE PERIOD. RECENT TRENDS FROM THE PAST COUPLE OF DAYS
ALONG WITH THE LATEST MODEL RUNS SUGGEST BEST COVERAGE WILL BE
PRIMARILY DURING THE AFTERNOON AND EARLY EVENING HOURS COINCIDENT
WITH DAYTIME HEATING. CONFIDENCE IS ON THE LOWER END FOR A STRONG
TO PERHAPS ISOLATED SEVERE THUNDERSTORM OR TWO DURING THIS TIME
FRAME. WIND WOULD BE THE MAIN THREAT FOR ANY THUNDERSTORM THAT
WOULD REACH STRONG/SEVERE LIMITS. OVERALL...THINK LOCALIZED HEAVY
RAINFALL WOULD BE A GREATER THREAT AS PRECIPITABLE WATER VALUES
WILL HOVER AROUND 2 INCHES AND OVERALL UPPER LEVEL FLOW REMAINS
WEAK.
.LONG TERM...(FRIDAY THROUGH MONDAY)...00Z GFS/ECMWF LONG RANGE
MODELS INDICATE ANOTHER UPPER LEVEL TROUGH WILL DROP INTO THE
LOWER MISSISSIPPI VALLEY NEXT WEEKEND. THUS...KEPT CHANCE POPS
GOING THROUGH MOST OF THE LONG TERM FORECAST...ESPECIALLY EAST OF
THE MISSISSIPPI RIVER. MOS GUIDANCE FOR THE LONG TERM SEEMS A BIT
HIGH GIVEN THE ANTICIPATED CLOUD COVER/PRECIPITATION AND
CONSEQUENTLY DECIDED TO GO BELOW GUIDANCE THROUGH THIS TIMEFRAME.
CJC
&&
.AVIATION...
06Z TAFS
SCT SHRAS AND ISOLD TSRAS ARE CONFINED TO THE NORTHERN PARTS OF
THE MID SOUTH ATTM. THIS TREND SHOULD CONTINUE IN THE SHORT TERM
WITH LITTLE IMPACT ON THE TAF SITES FOR THE NEXT FEW HOURS. EXPECT
STRATUS DEVELOPMENT LATE TONIGHT WITH IFR CIGS POSSIBLE AT ALL
SITES ALONG WITH MVFR VSBYS IN LIGHT FOG. CIGS WILL GRADUALLY
IMPROVE TUE MORNING WITH MORE SHRAS AND TSRAS FIRING UP AS THE DAY
PROGRESSES. ADDED A TEMPO FOR TSRAS TUE AFTN AT ALL SITES. WINDS
WILL GENERALLY BE LIGHT GRADUALLY E/SE THROUGH THE PERIOD.
SJM
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 87 72 87 71 / 70 60 60 50
MKL 86 70 86 69 / 70 60 60 50
JBR 86 71 88 69 / 70 50 50 30
TUP 88 72 86 70 / 70 70 70 60
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 10, 3:51 AM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
451 AM CDT TUE JUL 10 2012
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
451 AM CDT TUE JUL 10 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A STRONG TO PERHAPS SEVERE THUNDERSTORM OR TWO MAY BE POSSIBLE ACROSS
THE MID SOUTH...MAINLY THIS AFTERNOON INTO EARLY EVENING.
LOCALIZED STRONG TO DAMAGING WIND GUSTS ALONG WITH HEAVY RAINFALL
ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STRONG TO PERHAPS SEVERE THUNDERSTORM OR TWO MAY BE POSSIBLE ACROSS
THE MID SOUTH INTO THE UPCOMING WEEKEND. LOCALIZED STRONG TO
DAMAGING WIND GUSTS ALONG WITH HEAVY RAINFALL ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OCCASIONALLY AT TIMES INTO THE
UPCOMING WEEKEND.
Drought, Madison
- When
- July 10, 5:00 AM CST to July 31, 11:59 PM CST
- Where
- Madison forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.608, -88.838 (the zone’s center; the record gives no point)
Moderate (D1) drought conditions became severe (D2) conditions.
Drought, Henderson
- When
- July 10, 5:00 AM CST to July 31, 11:59 PM CST
- Where
- Henderson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.654, -88.388 (the zone’s center; the record gives no point)
Moderate (D1) drought conditions became severe (D2) conditions.
Drought, Decatur
- When
- July 10, 5:00 AM CST to July 31, 11:59 PM CST
- Where
- Decatur forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.603, -88.109 (the zone’s center; the record gives no point)
Moderate (D1) drought conditions became severe (D2) conditions.
Drought, Chester
- When
- July 10, 5:00 AM CST to July 31, 11:59 PM CST
- Where
- Chester forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.422, -88.613 (the zone’s center; the record gives no point)
Moderate (D1) drought conditions became severe (D2) conditions.
Drought, Fayette
- When
- July 10, 5:00 AM CST to July 31, 11:59 PM CST
- Where
- Fayette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.197, -89.414 (the zone’s center; the record gives no point)
Moderate (D1) drought conditions became severe (D2) conditions.
Drought, Hardeman
- When
- July 10, 5:00 AM CST to July 31, 11:59 PM CST
- Where
- Hardeman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.207, -88.993 (the zone’s center; the record gives no point)
Moderate (D1) drought conditions became severe (D2) conditions.
Drought, McNairy
- When
- July 10, 5:00 AM CST to July 31, 11:59 PM CST
- Where
- McNairy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.175, -88.564 (the zone’s center; the record gives no point)
Moderate (D1) drought conditions became severe (D2) conditions.
Drought, Hardin
- When
- July 10, 5:00 AM CST to July 31, 11:59 PM CST
- Where
- Hardin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.199, -88.184 (the zone’s center; the record gives no point)
Moderate (D1) drought conditions became severe (D2) conditions.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 10, 20121 death · 1 event
- Flash Flooding and Hail in South Carolina, July 10, 2012$626,000 · 60 kt wind · 24 events
- Hail and Damaging Winds in Florida, July 10, 2012$210,000 · 1.25 in hail · 5 events
- Damaging Winds and Lightning Strike in North Carolina, July 10, 2012$100,000 · 50 kt wind · 5 events
- Damaging Wind in Georgia, July 10, 2012$60,000 · 50 kt wind · 1 event
- Damaging Winds in Alabama, July 10, 20121 injured · 56 kt wind · 28 events
- Hail and Damaging Winds in Georgia, July 10, 2012$27,000 · 1 in hail · 15 events
- Flash Flood in Louisiana, July 10, 2012$50,000 · 1 event
- Drought in Illinois, July 10 to 31, 201212 events
- Drought in Iowa, July 10 to 31, 201210 events
- Damaging Winds in South Carolina, July 10, 20121 injured · 50 kt wind · 2 events
- Damaging Winds and Heavy Rain in South Carolina, July 10, 2012$11,000 · 55 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400451, 400452, 400453, 400454, 400455, 400456, 400457, 400458.